The People's Perspective on Medicine

Vitamin B12 Lack Led to Balance and Memory Problems

A serious vitamin B12 lack due to PPI medication, vegan diet, or stomach inflammation can cause trouble with balance, cognition and fatigue.
Green round rubber stamp with vitamin B12

If you have experienced trouble with your balance, you might have told yourself you’re getting older. (Always true, but not always an explanation.) Or perhaps you have attributed a parent’s forgetfulness to oncoming dementia. Perhaps no one has pointed out that a vitamin B12 lack could cause these and numerous other symptoms.

What Are the Results of Vitamin B12 Deficiency?

Q. I had five falls in 14 months and injured myself each time. Concerned about this, I went to a neurologist. In addition, my memory was shot, and I could not focus on anything.

He put me through several tests, including one for vitamin B12. I was very deficient, but I did not have pernicious anemia. To address the problem, he started me on weekly injections of B12. That was more than two years ago, and we have switched to monthly injections. I have not fallen since that time and I’ve regained my memory. I would like others to recognize that vitamin B12 deficiency is serious.

Causes of Vitamin B12 Lack:

A. Vitamin B12 deficiency is more common than many people realize and can easily go unrecognized. Pernicious anemia, in which people lack “intrinsic factor,” is a possible cause but not the only one. People who have had bariatric surgery and those with stomach inflammation (“atrophic gastritis”) also have difficult absorbing adequate vitamin B12 (American Family Physician, Sep. 15, 2017).

Older people are far more likely to suffer a vitamin B12 lack, as are heavy drinkers. Vegans and strict vegetarians are, too, because they don’t consume sources of this vitamin: meat, poultry, fish, shellfish, eggs or dairy products. Certain medicines, especially those that block stomach acid such as the PPIs, can contribute to vitamin B12 deficiency. The diabetes medicine metformin can also lower levels of vitamin B12.

Symptoms of Vitamin B12 Deficiency:

Symptoms that this vitamin is too low include balance and memory problems such as those you experienced. Other complications include numbness or tingling in the hands and feet, fatigue, heart palpitations, depression, shortness of breath and sore tongue. In severe cases, people may develop a distinctive type of anemia or other blood abnormalities. Irritability, peripheral neuropathy and trouble with the sense of smell could also signal low vitamin B12 levels.

In making the diagnosis, doctors often check methylmalonic acid levels (MMA) as well as serum vitamin B12. MMA is elevated when there is a vitamin B12 lack. Doctors used to use injections to correct this deficiency, but now they may prescribe a high-dose oral vitamin. This generally makes people feel much better.

Learn More:

To learn more about this and other vitamin and mineral deficiencies that can be caused by common medications, you will wish to consult Dr. Tieraona Low Dog’s book, Fortify Your Life: Your Guide to Vitamins, Minerals and More. A paperback edition is available from www.PeoplesPharmacy.com.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 143 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Fortify Your Life: Your Guide to Vitamins, Minerals, and More
$16.00

Fortify Your Life gives you the evidence-based information you need to decide whether you need a supplement and which format and dose would be best.

Fortify Your Life: Your Guide to Vitamins, Minerals, and More
Citations
  • Langan RC & Goodbred AJ, "Vitamin B12 deficiency: Recognition and management." American Family Physician, Sep. 15, 2017.
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 4 comments
Comments
Add your comment

This happened to my mother at age 92. Within a very short time her cognitive function went into the ditch. Our friendly neighborhood neurologist had her B12 level checked and said that although it was within normal limits, he still wanted her on supplements because especially among the elderly, a certain percentage of the population needs a higher level to be effective. After a week on oral supplements she shook her head and said, “I was really crazy, wasn’t I?”

I tell this story all the time, because I think it’s critically important. I seriously wonder how many old people are locked in dementia facilities for a simple, undiagnosed vitamin deficiency. I suspect lots.

Well written. Clear and to the point. As a user of metformin, I’m glad to be apprised of its possible low B-12 side effect.

I started having balancing problems and read that a lack of vitamin B12 could cause this. I started taking two Vitamin B12 tablets each morning. In two days the balance problems faded away and have not returned. Thank you for your publication!

Several years ago, I had a severe lack of B-12 (it was down to 75) that may have been caused by the allergy drug Zyrtec. I was taking it daily, had for about 2 years, and got to where I couldn’t put on a flip-flop without stumbling. I also had a “burning tongue” and some “buzzing” in my legs. I was blaming menopause so ignored these things until one day I almost fell just reaching up to turn off a fan. My PCP caught the B-12 deficiency, and a neurologist, who couldn’t believe I didn’t have nerve damage, had me taking methyl B-12. I believe I’ve learned since then that the Zyrtec type of drugs can deplete B-12.

* Be nice, and don't over share. View comment policy^